Get access

Polysomnographic and pharmacokinetic findings in levodopa-induced augmentation of restless legs syndrome

Authors


Abstract

Augmentation, defined as a loss of circadian recurrence with progressively earlier daily onset and increase in the duration, intensity, and anatomy of symptoms, not compatible with the half-life of the drug, is associated with dopaminergic treatment in restless legs syndrome (RLS) patients. The pathogenesis of augmentation is unclear. We describe a patient with idiopathic RLS who developed augmentation after 8 months of levodopa treatment. Videopolysomnographic and pharmacokinetic studies with monitoring of plasma levodopa levels demonstrated marked motor hyperactivity during augmentation, with anarchic discharges of motor unit potentials, tonic grouped discharges and flexor spasms, associated with painful dysesthesia. Symptoms and signs of augmentation were related to low plasma levodopa levels, abating 75 minutes after oral levodopa administration and reappearing after 3 hours, closely mirroring the rapid rise and fall of plasma levodopa concentration. This case is the first report in which RLS augmentation is shown to be characterized by motor hyperkinesias paralleling levodopa plasma pharmacokinetic profile. © 2005 Movement Disorder Society

Get access to the full text of this article

Ancillary